When it comes to the list of drugs that are responsible for overdose-related deaths in America, most people would never think that acetaminophen, commonly sold under the brand name Tylenol, would be one of them. After all, it doesn’t contain the type of addictive properties that are commonly found in prescription pain relievers or street-level drugs. Plus, it is available over-the-counter at nearly all pharmacies as well as the health and beauty aisle in most supermarkets. In any event, overdosing on Tylenol is proving to be a significant problem in America. To help put all of this into perspective, a study published by the Atlantic, an American magazine and multi-platform publisher based in Boston, MA, revealed that more than 150 Americans die every year due to acetaminophen poisoning. Tylenol overdose is also responsible for between 55,000 and 80,000 hospital emergency room visits each year, according to the same study.
WHY DO PEOPLE ABUSE OR MISUSE TYLENOL?
Having established the fact that Tylenol does not contain the addictive properties commonly found in prescription and street-level drugs, let’s turn our attention to why it is being misused and abused by so many people. Generally speaking, most people do not intentionally overdose on Tylenol. However, because this over-the-counter medication is not as potent as prescription-based pain relievers, many people take more than the recommended dosage to resolve chronic pain. And when you take into consideration how many people in America are struggling with chronic pain, it is not too difficult to see why acetaminophen poisoning, not to mention overdose deaths, is a problem in this country.
To further put this into context, a 2016-study published by the Centers for Disease Control and Prevention revealed that over 50 million Americans are struggling with chronic pain. Of those 50 million, approximately 20 million have stated that pain significantly disrupts their day-to-day life. It is also worth noting that many of these same individuals turn to Tylenol and other acetaminophen-containing medications instead of prescription pain relievers out of fear of becoming addicted to them.
HOW DOES TAKING TOO MUCH ACETAMINOPHEN AFFECT THE BODY?
While taking acetaminophen is a great way to alleviate pain, exceeding the recommended dose can cause severe liver damage. It should be noted that liver damage is the most obvious sign of acetaminophen poisoning in that it triggers the following symptoms:
- Abdominal pain
- Dark-colored urine
- Dark-colored stool
- A loss of appetite
It is also worth pointing out that those who have developed acetaminophen poisoning are more susceptible to bruising and unusual or heavy bleeding.
CAN REHAB FACILITIES HELP INDIVIDUALS WHO HAVE A PROBLEM WITH TYLENOL?
As with any other drug, those who habitually misuse or abuse Tylenol should seek help, especially if there are psychological factors that are compelling them to do so. Fortunately, many of the more than 14,000 rehab facilities across America will provide individuals with access to behavioral therapy with a licensed therapist to help them in this regard. Also, many of these facilities have nurses and physicians that provide treatments, such as IV fluids and anti-nausea medication, to help those who have developed acetaminophen poisoning.
HOW TO TAKE TYLENOL SAFELY
If you have to take Tylenol or any other acetaminophen-containing medication, it is best to follow the dosing recommendations printed on the bottle. In doing so, you can avoid liver damage, stomach ulcers, and many other complications that can put your life in danger. That said, adults who are taking any form of acetaminophen for pain relief should avoid taking more than 1,000 mg at one time. They should also avoid taking more than 4,000 mg of the medication per day. Of course, if you’re still struggling with pain after following these dosing recommendations, it would be a good idea to speak with your physician about pain management alternatives.
It is also worth noting that many cough and cold medicines contain acetaminophen; therefore, if possible, you will want to avoid taking multiple medications that contain this active ingredient. Another way to avoid liver damage when taking acetaminophen is by not taking it while consuming alcohol. Studies show that the combination of alcohol and acetaminophen can increase the risk of liver damage and may even cause bleeding in the stomach, not to mention ulcers.
All in all, whether intentional or accidental, it is entirely possible to overdose on Tylenol. And the consequences of doing so can be dire. The same also applies to other acetaminophen-containing medications as well. That said, if you believe you have a problem with Tylenol or similar drugs, consider speaking with one of our friendly and knowledgeable addiction specialists today at 302-842-2390.